zbMATH — the first resource for mathematics

Nonsmooth calculus, minimality, and monotonicity of convexificators. (English) Zbl 0956.90033
From the introduction: The authors introduce the notion of a convexificator which is a closed set, but is not necessarily bounded or convex. The significance of noncompact convexificators is that they allow applications of convexificators to continuous functions. A continuous function that admits a locally bounded convexificator at a point becomes locally Lipschitz at the point. They show that, for a locally Lipschitz function, most known subdifferentials, such as the subdifferential of Clarke, Michel-Penot. Ioffe-Morduchovich, and Treiman are convexificators. Moreover, these known subdifferentials of a locally Lipschitz function may often contain the convex hull of a convexificator. From the point of view of optimization and applications, the descriptions of the optimality conditions and calculus rules in terms of convexificators provide sharp results. The convex hull of convexificators are used to express results, such as extremality properties and mean-value conditions. However, the nonconvexity aspect of convexificators or of their extensions to vector functions turns out to be useful in other applications, such as generalized monotonicity characterizations or generalized Newton methods for nonsmooth equations. A characterization of quasiconvexity of a continuous function is given in terms of convexificators.
A continuous function may have several convexificators at a point. A minimal convexificator at a point is one that does not contain any other convexificator at the point. The question of finding conditions for minimal convexificators of a continuous function and also the question of guaranteeing uniqueness of minimal convexificators has, thus for, remained open. In Section 3, the authors answer this question by presenting conditions in terms of the set of extreme points for minimal convexificators and unique minimal convexificators.

90C25 Convex programming
49J52 Nonsmooth analysis
Full Text: DOI
[1] Clarke, F. H., Optimization and Nonsmooth Analysis, Wiley-Interscience, New York, New York, 1983. · Zbl 0582.49001
[2] Craven, B. D., Ralph, D., and Glover, B. M., Small Convex-Valued Subdifferentials in Mathematical Programming, Optimization, Vol. 32, pp. 1–21, 1995. · Zbl 0816.49007 · doi:10.1080/02331939508844032
[3] Demyanov, V. F., and Jeyakumar, V., Hunting for a Smaller Convex Subdifferential, Journal of Global Optimization, Vol. 10, pp. 305–326, 1997. · Zbl 0872.90083 · doi:10.1023/A:1008246130864
[4] Ioffe, A. D., Approximate Subdifferentials and Applications, II, Mathematika, Vol. 33, pp. 111–128, 1986. · Zbl 0601.49008 · doi:10.1112/S0025579300013930
[5] Morduchovich, B. S., and Shao, Y., On Nonconvex Subdifferential Calculus in Banach Spaces, Journal of Convex Analysis, Vol. 2, pp. 211–228, 1995.
[6] Penot, J. P., On the Mean-Value Theorem, Optimization, Vol. 19, pp. 147–156, 1988. · Zbl 0661.49008 · doi:10.1080/02331938808843330
[7] Treiman, J. S., The Linear Nonconvex Generalized Gradient and Lagrange Multipliers, SIAM Journal on Optimization, Vol. 5, pp. 670–680, 1995. · Zbl 0829.49017 · doi:10.1137/0805033
[8] Jeyakumar, V., and Luc, D. T., Approximate Jacobian Matrices for Continuous Maps and C 1-Optimization, SIAM Journal on Control and Optimization, Vol. 36, pp. 1815–1832, 1998. · Zbl 0923.49012 · doi:10.1137/S0363012996311745
[9] Jeyakumar, V., Luc, D. T., and Schaible, S., Characterizations of Generalized Monotone Nonsmooth Continuous Maps Using Approximate Jacobians, Journal of Convex Analysis, Vol. 5, pp. 119–132, 1998. · Zbl 0911.49014
[10] Michel, P., and Penot, J. P., A Generalized Derivative for Calm and Stable Functions, Differential and Integral Equations, Vol. 5, pp. 433–454, 1992. · Zbl 0787.49007
[11] Jeyakumar, V., and Yang, X. Q., Approximate Generalized Hessians and Taylor’s Expansions for Continuously Gâteaux Differentiable Functions, Nonlinear Analysis: Theory, Methods, and Applications, Vol. 36, pp. 353–368, 1999. · Zbl 0931.49011 · doi:10.1016/S0362-546X(98)00058-3
[12] Jeyakumar, V., and Tuan, H. D., Approximate Jacobian-Based Nonsmooth Newton Methods: Convergence Analysis, Applied Mathematics Report AMR98/1, University of New South Wales, Sydney, Australia, 1998.
[13] Pang, J. S., and Qi, L., Nonsmooth Equations: Motivations and Algorithms, SIAM Journal on Optimization, Vol. 3, pp. 443–465, 1993. · Zbl 0784.90082 · doi:10.1137/0803021
[14] Qi, L., Convergence Analysis of Some Algorithms for Solving Nonsmooth Equations, Mathematics of Operations Research, Vol. 18, pp. 227–246, 1993. · Zbl 0776.65037 · doi:10.1287/moor.18.1.227
[15] Demyanov, V. F., and Rubinov, A. M., Constructive Nonsmooth Analysis, Verlag Peter Lang, Frankfurt am Main, Germany, 1995. · Zbl 0887.49014
[16] Jeyakumar, V., On Optimality Conditions in Nonsmooth Inequality Constrained Minimization, Numerical Functional Analysis and Optimization, Vol. 9, pp. 535–546, 1987. · Zbl 0611.90081 · doi:10.1080/01630568708816246
[17] Jeyakumar, V., Composite Nonsmooth Programming with Gateaux Differentiability, SIAM Journal on Optimization, Vol. 1, pp. 30–41, 1992. · Zbl 0752.90067 · doi:10.1137/0801004
[18] Rockafellar, R. T., Generalized Directional Derivatives and Subgradient of Nonconvex Functions, Canadian Journal of Mathematics, Vol. 32, pp. 257–280, 1980. · Zbl 0447.49009 · doi:10.4153/CJM-1980-020-7
[19] Hiriart-Urruty, J. B., and Lemarechal, C., Convex Analysis and Minimization Algorithms, Vols. 1–2, Springer Verlag, Berlin, Germany, 1993.
[20] Jeyakumar, V., and Demyanov, V. F., A Mean-Value Theorem and a Characterization of Convexity Using Convexificators, Applied Mathematics Report AMR96/13, University of New South Wales, Sydney, Australia, 1996.
[21] Jeyakumar, V., and Yang, X. Q., Asymptotic Mean-Value Equalities for Continuous Functions, Applied Mathematics Report AMR96/25, University of New South Wales, Sydney, Australia, 1996.
[22] Aussel, L., Corvelle, J. N., and Lassonde, M., Mean-Value Property and Subdifferential Criteria for Lower Semicontinuous Functions, Transactions of the American Mathematical Society, Vol. 347, pp. 4147–4161, 1995. · Zbl 0849.49016 · doi:10.1090/S0002-9947-1995-1307998-0
[23] Thibault, L., and Zagrodny, D., Integration of Subdifferentials of Lower Semicontinuous Functions on Banach Spaces, Journal of Mathematical Analysis and Applications, Vol. 189, pp. 33–58, 1995. · Zbl 0826.49009 · doi:10.1006/jmaa.1995.1003
[24] Giorgi, G., and Komlosi, S., Dini Derivatives in Optimization, III, Rivista di Matematica per le Scienze Economiche e Sociali, Vol. 18, pp. 47–63, 1995.
[25] Luc, D. T., and Schaible, S., On Generalized Monotone Nonsmooth Maps, Journal of Convex Analysis, Vol. 3, pp. 195–205, 1996. · Zbl 0870.90091
[26] Luc, D. T., Characterizations of Quasiconvex Functions, Bulletin of the Australian Mathematical Society, Vol. 48, pp. 393–406, 1993. · Zbl 0790.49015 · doi:10.1017/S0004972700015859
[27] Komlosi, S., Generalized Monotonicity in Nonsmooth Analysis, Generalized Convexity, Edited by S. Komlosi, T. Rapcsak, and S. Schaible, Lecture Notes in Economics and Mathematical Systems, Springer Verlag, Berlin, Germany, Vol. 405, pp. 263–275, 1994.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.